Massachusetts, 2011

Winter Weather in Massachusetts, December 31, 2011

December 31, 2011 · NWS BOX · 2 events in 2 counties and zones

Two separate low pressure systems moved across Southern New England. This served to keep temperatures at the surface cold while temperatures warmed aloft.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$63,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Two separate low pressure systems moved across Southern New England. This served to keep temperatures at the surface cold while temperatures warmed aloft. As a result, freezing rain developed over portions of Massachusetts and New Hampshire on New Year's Eve. Icy roads contributed to numerous accidents across this area, though ice accretion was less than a quarter of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 31, 6:42 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 31, 6:42 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
642 AM EST SAT DEC 31 2011

.SYNOPSIS...
A FAST MOVING LOW PRESSURE SYSTEM WILL BRING RAIN SHOWERS TODAY AS
IT CROSSES SOUTHERN NEW ENGLAND. SOME LOCATIONS IN SOUTHWEST NH
MAY BE COLD ENOUGH AT THE START FOR A TOUCH OF LIGHT FREEZING RAIN
EARLY THIS MORNING. UNSEASONABLY MILD WEATHER OVER THE HOLIDAY
WEEKEND WILL COME TO AN END EARLY MON...AS A COLD FRONT WORKS
THROUGH THE REGION. A STRONGER COLD FRONT WILL BRING A SHOT OF
ARCTIC AIR TUE AND WED...BUT WITH MAINLY DRY WEATHER. MILDER MORE
SEASONABLE TEMPERATURES RETURN LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 AM UPDATE...
BAND OF LIGHT SHOWERS ACROSS SOUTHWEST NH-WESTERN MASS-
NORTHCENTRAL CT MOVING NORTHEAST. TEMPERATURES IN THE MERRIMACK
VALLEY OF NH ARE AROUND 30F. WE HAVE EXPANDED THE WINTER WEATHER
ADVISORY TO INCLUDE THE MERRIMACK VALLEY OF NH THROUGH 10 AM. HAVE
ALSO ADJUSTED TEMPERATURES SLIGHTLY THROUGH THE MORNING. NO
SIGNIFICANT CHANGES TO THE REMAINDER OF FORECAST

PREVIOUS DISCUSSION...
FRONT REMAINS DRAPED ACROSS LONG ISLAND SOUND...SOUTHERN RI AND
CAPE COD CANAL EARLY THIS MORNING. COLDER AIR AT LOWER LEVELS HAS
PUSHED S FROM NH INTO CENTRAL MA...NE CT AND NORTHERN RI. PATCHES
OF DENSE FOG HAVE DEVELOPED NEAR BOUNDARY WHERE COLDER AIR HAS MET
UP WITH HIGHER MOISTURE. EXPECT THESE PATCHES OF FOG TO LINGER
THROUGH EARLY THIS MORNING.

SCATTERED SHOWERS HAVE DEVELOPED ON RADAR...PRIMARILY ACROSS
EASTERN PA AND NORTHERN NJ WHICH WERE HEADED NE. THESE SHOWERS
SHOULD REACH CT VALLEY AROUND SUNRISE. HIGHER RESOLUTION MODELS
/HRRR AND NAM/ ARE STILL NOT ALL THAT IMPRESSIVE BUT SHOW AT LEAST
A FEW SHOWERS WORKING INTO SW NH...WHERE TEMPERATURES WILL STILL
BE AT OR BELOW FREEZING. WE WILL CONTINUE THE WINTER WEATHER
ADVISORY ALTHOUGH ICING WILL BE SPOTTY AT BEST.

EXPECT SHOWERS TO BECOME MORE WIDESPREAD LATER THIS MORNING AS
UPPER TROUGH APPROACHES NEW ENGLAND. FOLLOWED 21Z/30 SREF FOR
TIMING WITH MOST OF SHOWERS LASTING INTO AFTERNOON BEFORE LOW
PRESSURE HEADS OFFSHORE. ALSO CONTINUED MENTION OF THUNDER ACROSS
RI AND SE MA WHERE INSTABILITY BECOMES MARGINAL THIS AFTERNOON...
ALTHOUGH BETTER CHANCE IS CERTAINLY OVER WATERS S OF NEW ENGLAND.

LEANED CLOSER TO GFS MOS FOR HIGHS TODAY...RANGING FROM 40S N OF
FRONT ACROSS SW NH TO MID 50S ON CAPE COD AND ISLANDS IN WARM
SECTOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
UPPER TROUGH AND SURFACE LOW HEAD QUICKLY OFFSHORE THIS EVENING...
FOLLOWED BY SUBSIDENCE AND DRYING EARLY TONIGHT. THIS WILL ALLOW
FOR RAPID CLEARING NEW YEAR/S EVE. AIRMASS IS NOT THAT COLD BEHIND
SYSTEM SO TEMPERATURES WILL NOT DROP OFF RAPIDLY. WINDS WILL NOT
BE MUCH OF A FACTOR EITHER ASIDE FROM CAPE COD AND ISLANDS WHERE
MILDER WATER TEMPERATURES WILL ALLOW FOR BETTER MIXING...ON ORDER
OF 25 TO 30 MPH GUSTS.

MID LEVEL RIDGING WORKS INTO REGION SUN MAINTAINING DRY WEATHER
WITH LIGHTER WINDS. HOWEVER STRONGER COLD FRONT IS ALREADY ON OUR
DOORSTEP BY LATE AFTERNOON...MEANING WE WILL SEE INCREASING CLOUDS
FROM W TO E. COLUMN APPEARS TO BE DRY AT LOWER LEVELS SO DECIDED
TO HOLD OFF ON RAISING POPS ANY HIGHER THAN SLIGHT CHANCE ACROSS
WESTERN ZONES.

LOWS TONIGHT AND HIGHS SUN ARE A BLEND OF GFS/NAM BIAS CORRECTED
MOS...GENERALLY IN 20S AND 30S TONIGHT AND IN 40S TO NEAR 50 SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
BIG PICTURE...
LOW PRESSURE SPINS NORTH FROM THE GREAT LAKES THROUGH CANADA SUNDAY
NIGHT.  THE UPPER TROUGH DEEPENS AS IT MOVES EAST AND BY TUESDAY
EXTENDS DOWN THE COASTLINE TO FLORIDA.  BUILDING UPPER RIDGE IN THE
WESTERN USA THEN SHIFTS EAST WEDNESDAY...PUSHING THE TROUGH OFFSHORE
AND WITH THE UPPER RIDGE REACHING NEW ENGLAND BY THE WEEKEND.

FOR NEW ENGLAND THIS MEANS A COUPLE OF FRONTAL PASSAGES EARLY WEEK
FOLLOWED BY VERY COLD TEMPS TUESDAY-WEDNESDAY.  TEMPS THEN MODERATE
LATE WEEK.  MAIN PCPN CONCERNS WOULD BE WITH EACH COLD FRONT EARLY
WEEK...AND POSSIBLY IN THE WARM-UP FLOW LATE WEEK.  BUT SO FAR NONE
OF THESE LOOK TO HAVE ANY EXCEPTIONAL AMOUNT OF PCPN.

SUNDAY NIGHT...
FIRST COLD FRONT SWINGS THROUGH WITH A GENERAL CONSENSUS OF PASSAGE
DURING THE FIRST HALF OF THE NIGHT.  THE GFS IS THE FASTEST OF THE
GROUP WITH THE FRONT OFFSHORE BY 06Z WHILE THE ECMWF AND GGEM HOLD
IT BACK ALONG A MHT-PVD LINE AT THAT TIME.  EITHER WAY...THE HIGHEST
POPS SHOULD BE IN THE 00Z-06Z TIME BLOCK WITH DECREASING VALUES
06Z-12Z. THE LOW WILL BE WELL NORTH OF THE FORECAST AREA WITH UPPER
FLOW AND SUPPORT AIMED MORE INTO CANADA THAN SOUTHERN NEW ENGLAND.
HOWEVER A 120 KNOT JET WILL BE PASSING JUST TO OUR SOUTH WITH OUR
AREA IN THE LEFT EXIT REGION OF THE JET...SO DYNAMICS SHOULD BE AT
LEAST PARTIALLY FAVORABLE FOR GENERATING LIFT. CROSS SECTIONS SHOW
LIMITED MOISTURE CONCENTRATED BELOW 800 MB.  OVERALL IT WILL NOT BE
THE BEST SETUP FOR PCPN...BUT GOOD ENOUGH TO MAINTAIN CHANCE POPS.
UPSTREAM DEWPOINTS ARE IN THE 30S...WHICH WILL LIMIT THE FALL OF
TEMPS UNTIL FROPA.  AFTER THAT...EXPECT DEWPOINTS TO FALL INTO THE
20S.  MOS TEMP FORECASTS COVER THIS SCENARIO QUITE WELL AND SO A
BLEND WAS USED FOR TEMPS/DEWPOINTS/MAX AND MIN TEMPS.

MONDAY...
MODEL PLOTS SHOW A TIGHT PRESSURE GRADIENT ACROSS NEW ENGLAND BUT
WITH MOST OF THE FLOW PARALLEL TO IT SO THE MAGNITUDE OF PRESSURE
CHANGE IS RATHER SMALL.  BEST PRESSURE RISES...ROUGHLY 2 MB/HOUR...
REMAIN IN NORTHERN ONTARIO/QUEBEC.  EVEN SO...EXPECT SOME SUSTAINED
WEST WINDS ON THE ORDER OF 15 KNOTS.  WINDS ALOFT REACH 30-35 KNOTS
WITH COLD ADVECTION ABLE TO MIX MUCH OF THIS TO THE SURFACE. WE USED
A BLEND OF BUFKIT AND MOS VALUES FOR WIND.  TEMPS AT 925 MB ARE
FORECAST AT -2C TO -3C...EQUIVILENT TO AROUND -10C AT 850 MB...SO
MAX TEMPS ARE AIMED AT THE UPPER 30S AND LOWER 40S...MAYBE A TAD
MILDER ON CAPE COD AND ISLANDS.

WITH THE UPPER TROUGH LINGERING TO THE WEST...THE BEST CHANCE OF
SNOW SHOWERS WILL BE IN WESTERN SECTIONS.  CHANCE POPS IN WESTERN
MASS AND NH.

MONDAY NIGHT AND TUESDAY...
SECOND COLD FRONT SWINGS THROUGH LATE MONDAY NIGHT AND EARLY
TUESDAY.  MODELS SHOW A MORE DISTINCT BEND IN THE SURFACE PRESSURE
PATTERN THAN IN PAST RUNS...AND CONTINUE TO SHOW A SHARP DECREASE IN
TEMPS ALOFT OVERNIGHT AND TUESDAY MORNING. TEMPS AT 925 MB FALL TO
-14C TO -16C DURING THE AFTERNOON...850 MB TEMPS AROUND -20C.  THIS
SUPPORTS MAX TEMPS TUESDAY IN THE UPPER TEENS AND LOWER 20S...MAYBE
A LITTLE LESS COLD ALONG THE COASTLINE.  THESE VALUES ARE CLOSE TO
THE EXPECTED OVERNIGHT MIN TEMPS...SO DON/T EXPECT A LOT OF WARMING
DURING THE DAY.  IF ANYTHING...TEMPS MAY PEAK IN THE MORNING AND
FALL DURING THE AFTERNOON.

THE FLOW OF COLD AIR WILL BRING AIR-WATER DIFFERENCES OF 16C OR
HIGHER BY MIDNIGHT AND CONTINUE THROUGH THE DAY.  THIS AND SUSTAINED
WINDS OVER 10 KNOTS WILL GENERATE OCEAN EFFECT SNOW SHOWERS OVER THE
WATERS...ESPCIALLY AROUND STELLWAGEN BANK.  THE WINDS WILL BE
NORTHWEST...AND WITH THAT ALIGNMENT MOST OF THE SNOW SHOWERS
NORMALLY PASS JUST NORTH AND WEST OF PROVINCETOWN.  EVEN SO...THERE
IS A CHANCE THAT P-TOWN AND TRURO COULD GET BRUSHED BY A FEW SNOW
SHOWERS.

COLD ADVECTION WILL CONTINUE TO DRAW STRONG WIND GUSTS DOWN FROM
ALOFT.   WINDS UP TO 850 MB WILL CONTINUE AT 30-35 KNOTS WITH LAPSE
RATES ABOVE 9C/KM.

UPPER TROUGH AXIS CROSSES DURING THE DAY...WHICH MAY BRING SCATTERED
OR WIDELY SCATTERED SNOW SHOWERS TO THE INTERIOR.

TUESDAY NIGHT-WEDNESDAY...
UPPER TROUGH AXIS MOVES EAST OF US OVERNIGHT WITH CLEARING SKIES
FOLLOWING.  HIGH PRESSURE THEN BUILDS INTO NEW ENGLAND.  THIS WILL
DIMINISH WINDS...SOME SHELTERED VALLEYS IN THE INTERIOR COULD EVEN
DECOUPLE BY MORNING ALLOWING RADIATIONAL COOLING.  MOS TEMPS
FORECAST MINS IN THE SINGLE NUMBERS...WE STAYED CLOSE TO THIS.

BY THE END OF WEDNESDAY THE CHANCES FOR OCEAN EFFECT SNOW SHOWERS
SHOULD ALSO DIMINISH.

TEMPS ALOFT AT 925 MB HOLD AROUND -12C TO -14C.  SO MAX TEMPS WILL
BE SIMILAR TO TUESDAY.

THURSDAY-FRIDAY...
WITH THE DEPARTING UPPER TROUGH...HEIGHT START RISING AGAIN AS DO
TEMPS ALOFT.  THIS WILL GENERATE SOME LIFT...WITH ENOUGH MOISTURE IN
THE RETURNING AIR FOR THE LIFT TO TURN INTO CLOUDS ON THURSDAY.
THIS MOVES EAST OF US THURSDAY NIGHT WITH HIGH PRESSURE BRINGING
MORE SUNSHINE ON FRIDAY.  TEMPS ARE A BLEND OF MOS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

630 AM UPDATE...
DENSE FOG MOVED INTO THE CENTRAL HILLS AND SOUTHERN NH JUST BEFORE
SUNRISE. WITH PCPN MOVING THROUGH...VSBYS WILL BE VARIABLE WITH
PERIODIC VALUES AROUND 1/4 MILE. WE HAVE ISSUED AN AIRPORT
WEATHER WARNING FOR MHT THROUGH 10 AM.

ALSO AREA OF LIGHT PCPN MOVING FROM THE WESTERN AREAS INTO THE
CENTRAL HILLS WITH 30F TEMPERATURES AT MHT AND ASH. ONLY LIGHT
AMOUNTS EXPECTED...TRACE TO 0.01 INCHES.

UPDATED GRIDS VALUES FOR 12Z TAFS...BUT NO SIGNIFICANT CHANGES.

PREVIOUS DISCUSSION...
MODERATE CONFIDENCE IN TAFS. MVFR/IFR CIGS OVER NH HAVE PUSHED
INTO MUCH OF CENTRAL/EASTERN MA ON LIGHT N FLOW AND WILL REMAIN
LOCKED IN THROUGH DAYBREAK AS FRONT REMAINS STALLED OVER SOUTHERN
RI AND CAPE COD CANAL. VFR CIGS ELSEWHERE AOA 100 WILL SLOWLY
LOWER THROUGH DAYBREAK.

SHOWERS EXPECTED TO HOLD OFF UNTIL AT LEAST DAYBREAK. STILL LOOKS
LIKE POTENTIAL FOR POCKETS OF -FZRA ACROSS SW NH 11Z-15Z BUT
CONFIDENCE REMAINS MODERATE AT BEST. HIGHER CONFIDENCE ON IFR
CIGS BECOMING MORE WIDESPREAD AS SHOWERS ARRIVE...WHICH SHOULD
LAST THROUGH MUCH OF DAY. ISOLD TSTMS POSSIBLE ACROSS SOUTHERN RI
AND SE MA 16Z-22Z...THOUGH THEY MAY BE RESTRICTED TO COASTAL
WATERS S OF NEW ENGLAND.

RAPID IMPROVEMENT TO VFR EXPECTED THIS EVENING AS COLD FRONT
PUSHES OFFSHORE. GUSTY NW WINDS TO 25KT SHOULD DEVELOP AROUND CAPE
COD AND ISLANDS LATE. VFR SAT WITH INCREASING HIGH CLOUDS AND
DIMINISHING WINDS.

KBOS TAF...MODERATE CONFIDENCE. IFR CIGS WILL REMAIN LOCKED IN
THROUGH DAYBREAK. SOME QUESTION AS TO WHETHER OR NOT WINDS WILL
SHIFT MORE TO E/SE AS OPPOSED TO N/NW AS SHOWN IN TAF...BUT SPEEDS
WILL REMAIN BELOW 10KT.

KBDL TAF...MODERATE CONFIDENCE. CIGS MAY LOWER TO IFR /OVC008/
ESPECIALLY THIS AFTERNOON /AFTER 16Z/.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

GENERALLY VFR THROUGH THE PERIOD.  COULD BE SOME BRIEF MVFR
CEILINGS/VSBYS IN COLD FRONT SHOWERS SUNDAY NIGHT...AND IN SNOW
SHOWERS IN NH AND WESTERN MASS MONDAY AND TUESDAY.  OCEAN EFFECT
SNOW SHOWERS SHOULD REMAIN OFF CAPE COD TUESDAY AND WEDNESDAY...BUT
WOULD GENERATE MVFR CEILINGS/VSBYS CLOSE TO PROVINCETOWN.

GUSTY WEST WINDS MONDAY AND NORTHWEST WINDS TUESDAY.  MAXIMUM GUSTS
WILL BE 30 TO 35 KNOTS.

&&

.MARINE...
STALLED FRONT FROM LONG ISLAND SOUND INTO SOUTHERN RI AND CAPE COD
CANAL WILL SLOWLY LIFT N TODAY...BUT GRADIENT REMAINS WEAK TO
MAINTAIN LIGHT WINDS AND FLAT SEAS. SHOWERS WILL BECOME MORE
NUMEROUS THIS AFTERNOON AS LOW PRES APPROACHES FROM W.

INCREASING W/NW WINDS EXPECTED TONIGHT AS LOW PRES HEADS OFFSHORE.
SCA BEING POSTED FOR ALL WATERS EXCEPT BLOCK ISLAND SOUND...BOSTON
HARBOR AND NARRAGANSETT BAY FOR A PERIOD OF 25KT GUSTS MAINLY
EARLY TONIGHT. SEAS SHOULD BUILD TO 5 OR 6 FT BEFORE SUBSIDING
OVERNIGHT.

STRONGER COLD FRONT APPROACHES SUN AFTERNOON. INCREASING W/SW
WINDS EXPECTED WHICH SHOULD REACH SCA AT LEAST ON S COASTAL
WATERS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT-MONDAY...
WINDS BECOMING WEST AND INCREASING TO GALE FORCE.  SEAS WILL BUILD
8-12 FEET ON THE OUTER WATERS AND 3-5 FEET CLOSER TO SHORE.

MONDAY NIGHT-TUESDAY...
WINDS MAY LET UP A LITTE MONDAY NIGHT...BUT THEN SHIFT TO NORTHWEST
LATE MONDAY NIGHT AND RETURN TO GALE FORCE THROUGH TUESDAY.
CONTINUED 5 TO 8 FOOT SEAS ON THE OUTER WATERS.

OCEAN EFFECT SNOW SHOWERS WILL DEVELOP OVER MASSACHUSETTS BAY AND
STELLWAGEN BANK.  THE NORTHWEST FLOW SHOULD DIRECT MOST OF THE SNOW
BANDS JUST EAST OF THE PROVINCETOWN AND TRURO WATERS.

ARCTIC AIR AND ROUGH SEAS MAY ALSO GENERATE LIGHT FREEZING SPRAY
OVER THE WATERS ESPECIALLY TUESDAY AFTERNOON AND NIGHT.

WEDNESDAY...
HIGH PRESSURE BUILDS INTO NEW ENGLAND.  WINDS SHOULD DIMINISH BELOW
GALE AND SEAS WILL SUBSIDE. LIGHT FREEZING SPRAY STILL POSSIBLE
ESPECIALLY IN THE MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST SUNDAY
     FOR ANZ231>235-250-251-254>256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB/JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, Dec 31, 6:52 AM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
652 AM EST SAT DEC 31 2011

NHZ011-012-015-011200-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
652 AM EST SAT DEC 31 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>024-026-RIZ001>008-011200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
652 AM EST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-011200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
652 AM EST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PERIOD OF WESTERLY GALE FORCE WIND GUSTS ARE LIKELY LATE SUNDAY
NIGHT AND MONDAY.  NORTHWEST GALE FORCE WIND GUSTS ARE LIKELY AT
TIMES TUESDAY OVER MANY OF THE OPEN WATERS. LIGHT FREEZING SPRAY
IS POSSIBLE TUESDAY AND EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Worcester

When
December 31, 7:45 AM EST
Where
Northern Worcester forecast zone
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The Boston Herald reported an accident in Templeton. A man and a woman in their early 30s were trapped in a single-vehicle rollover on Route 2. Both were seriously injured and transported to local hospitals. Freezing rain had been falling with accumulations less than an eighth of an inch.

Winter Weather, Southern Worcester

When
December 31, 9:54 AM EST
Where
Southern Worcester forecast zone
Property damage
$48,000
Reported by
Newspaper
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The Boston Herald reported a 16 car pileup on Route 146 on the Millbury/Worcester line. Freezing rain was falling at the time with less than an eighth of an inch accumulation. The article reported that no one was seriously injured. However, in a 16 car pile up, a number of minor injuries is to be expected.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356260, 356267.